Causes of Testosterone Deficiency

  • Disruption to Testosterone Production

    Testosterone to which SHBG does not attach is the biologically available testosterone that is free to act on cells throughout the body.

  • Sex Hormone Binding Globulin (SHBG)
  • Estrogen Tablets and Oral Contraceptives
  • Non Hormonal Drug Therapies

Disruption to Testosterone Production

The ovaries, the brain and the adrenal glands – are diseased or compromised there is a significant reduction in the production of testosterone.

If both ovaries are removed (bilateral oophorectomy) or premature ovarian failure occurs there is an immediate 50% reduction in testosterone levels.

If the adrenal glands are removed (adrenalectomy) there is also a 50% reduction in testosterone levels.

Where the pituitary gland in the brain is affected by disease or damaged (hypopituitarism) the chemical messengers that stimulate the adrenals and ovaries to produce testosterone are affected and there can be as much as 100% reduction of the production.

Sex Hormone Binding Globulin (SHBG)

SHBG is a transporter protein found in the blood.

It acts as a carrier to move hormones around the body.

Up to 99% of testosterone produced is bound to SHBG. Once it is bound to SHBG,  it’ll be inactive.

The testosterone which are not attached to the SHBG is the only hormone that is free to act throughout the body.

Measuring just testosterone levels in the blood is not an accurate determination of what “bio-available”  is present. Sex hormone binding globulin concentrations rise with age, medication use, smoking and alcohol intake just to name a few.

In order to establish an accurate determination of how much it is bioavailable what needs to be measured is the “free androgen index” or FAI. This is calculated by the total testosterone level in the blood divided by the SHBG level multiplied by 100. Pathology labs will automatically do this calculation and the result will be the FAI reading. Generally a FAI of less than 2 indicates there is very little bioavailable testosterone and is a likely cause of symptoms.

Other factors such as pre-existing illnesses, physical, hormonal, psychological, relationship issues and mental health must be taken into account before considering treatment.

Factors which can increase SHBG include:

  • Oral estrogens (including oral contraceptives, HRT tablets)
  • Thyroxine tablets
  • Increasing age
  • Alcohol
  • Smoking
  • Some anticonvulsants e.g. phenytoin
  • Pregnancy
  • Reduced liver function

Estrogen Tablets and Oral Contraceptives

There is a very close relationship between the hormones testosterone and estrogen. The standard form of estrogen supplementation used in hormone therapy (HT) and for oral contraception (the Pill) is the estrogen tablet. Taking oral estrogens increases sex hormone binding globulin (SHBG). The consequence of taking estrogen tablets is an increase in SHBG which binds to testosterone circulating in the blood and reduces the “bio-available” testosterone. This reduction of bioavailable testosterone potentiates the likelihood of women exhibiting signs and symptoms of hormone deficiency.

There is little or no effect seen with standard estrogen patch therapy or estrogen gels and creams.

If a woman is experiencing a lowered sexual drive or unexplained lethargy and fatigue and she is using HT or the Pill it is advisable to change to a non-oral dose to reduce the SHBG levels. This increase in bioavailable testosterone should result in an improvement of symptoms.

Non-Hormonal Drug Therapies

Not directly linked to androgen production, but an important consideration in determining causes of decreased sexual desire is the use of medications.

Medications which may interfere with sexual desire include:

Medication Use
SSRI’s, tricyclics Depression
Oral oestrogens Oral contraceptive pill, HRT
Medroxyprogesterone Contraceptive, HRT
Clonidine Hot flushes
Medroxyprogesterone Contraceptive, HRT
Spironolactone, Androcur Hirsutism
Danazol Endometriosis
Benzodiazepines Anxiety, insomnia
Beta blockers Hypertension
H2 antagonists Oesophageal reflux
Ketoconazole Vuvlo-vaginal candidiasis
Gemfibrazol Hyperlipidaemia

Under no circumstances should patients change or cease taking medications without the consent of their doctor. If a patient is taking one or more of these medications and experiencing a lowered sexual desire he or she should consult their medical practitioner.